South Carolina, 2004Rip Current in South Carolina, June 24, 2004
June 24, 2004 · NWS ILM · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 24, 2:10 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 24, 2:10 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT THU JUN 24 2004
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
A STATIONARY FRONT DRAPED ACROSS NC EXTENDING TOWARD THE MISSISSIPPI
VALLEY WILL CONTINUE TO WEAKEN THROUGH TONIGHT. EXPECT ANY
CONVECTION TO WEAKEN WITH THE LOSS OF HEATING THROUGH THE EVENING
THOUGH WIDELY SCATTERED ACTIVITY COULD MAKE IT INTO THE OVERNIGHT
PERIOD. RELATIVELY WEAK SUBTROPICAL FLOW FROM ACROSS THE DEEP SOUTH
WILL CONTINUE TO DIRECT HARD TO TIME IMPULSES THIS GENERAL
DIRECTION. HAVE HAD LOW CONFIDENCE WITH SEVERAL OF THE MODEL
PARAMETERS INCLUDING THE UVV FIELDS WHICH HAVE BEEN LESS THAN
CONSISTENT. AT ANY RATE FEEL THAT GOOD CHANCE POPS ARE WARRANTED
ESPECIALLY FRIDAY AFTERNOON AND EARLY EVENING GIVEN THE HIGH THETA-E
VALUES RIDGING ACROSS THE REGION. IN ADDITION SHOULD SEE AN INCREASE
IN SURFACE CONVERGENCE WITH THE DEVELOPMENT OF AN INLAND TROUGH.
STILL QUESTION REMAINS AS TO WHERE/IF A FRONTAL WAVE CAN DEVELOP AND
AT THIS POINT IT APPEARS IT WILL PRIMARILY BE A FACTOR NW AND N OF
HERE. CURRENT SPC DAY 2 SEVERE WEATHER OUTLOOK PLACES A GOOD PORTION
OF THE ILM COUNTY WARNING AREA IN A SLIGHT RISK.
THE CORE OF THE HIGHER THETA-E VALUES WILL TRANSLATE OFF THE
CAROLINA COAST BY SATURDAY MORNING BUT STILL SUFFICIENT MOISTURE AND
INSTABILITY IN PLACE WITH AN APPROACHING FRONT TO FURTHER CARRY
CHANCE POPS THROUGH SATURDAY. FAVOR A BLEND OF FWC/MAV NUMBERS FOR
THE MAX/MIN TEMPERATURES THROUGH THE SHORT TERM.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
A QUASI-STATIONARY BOUNDARY WILL SETTLE ACROSS THE AREA THROUGH A
BULK OF THE EXTENDED PERIOD AND WEAKEN...WHILE THE LARGE UPPER LOW
OVER EASTERN CANADA FINALLY BEGINS TO BREAK DOWN. PLAN ON KEEPING A
SPREAD OF POPS IN PLACE FOR THE HARD TO PINPOINT IMPULSES EXCEPT FOR
WED AND THU (ONLY LOW POPS SOUTHERN ZONES THU). HAVE NOT STRAYED TOO
FAR FROM ENSEMBLE MAX/MIN TEMPERATURES.
&&
.MARINE...
THE FRONTAL BOUNDARY POSITIONED NORTH OF THE AREA WILL WEAKEN
TONIGHT...WITH GENERALLY A LIGHT OFFSHORE FLOW CONTINUING INTO
FRIDAY ACROSS THE WATERS. WINDS BECOME SW AND BEGIN TO INCREASE
FRIDAY AS AN AREA OF LOW PRESSURE TRACKS UP THE APPALACHIANS. THE
STRONGEST WINDS APPEAR TO OCCUR FRIDAY NIGHT AS A STRONG LOW-LEVEL
JET SETS UP ACROSS THE WATERS. ETA BUFKIT SHOWS 40 KT WINDS AT JUST
OVER 1K FEET FRIDAY NIGHT OVER FRYING PAN SHOALS...AND THIS SHOULD
EASILY ALLOW SURFACE WINDS TO REACH A SOLID 20 KT WITH HIGHER GUSTS.
SEAS WILL BUILD RAPIDLY IN RESPONSE...AND SHOULD REACH SMALL CRAFT
ADVISORY CRITERIA EVERYWHERE BUT THE FAR SOUTHERN WATERS LATE FRIDAY
NIGHT INTO SATURDAY. THE GFS SHOWS ANOTHER WAVE OF LOW PRESSURE
FORMING ALONG THE APPALACHIANS ON SATURDAY...BUT HAVE LITTLE
CONFIDENCE IN THIS SOLUTION AND HAVE ADJUSTED THE GFS WINDS DOWN AS
A RESULT.
A COLD FRONT CROSSES THE AREA SATURDAY NIGHT...WITH A BRIEF PERIOD
OF NORTHERLY WINDS BEFORE HIGH PRESSURE MOVES OFF THE MID-ATLANTIC
COAST SUNDAY BRINGING WINDS BACK TO THE SE. APPEARS THAT ANOTHER
FRONT WILL AFFECT THE WATERS ON TUESDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
PUBLIC: PFAFF
MARINE: JAQ
Hazardous weather outlook, Jun 24, 2:03 AM EST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
303 AM EDT THU JUN 24 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-251005-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
303 AM EDT THU JUN 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM
LEBO
Rip Current, Horry
- When
- June 24, 5:15 PM EST
- Where
- Horry County, Myrtle Beach
- Deaths
- 2 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
A long shore current evolved into a rip current and was responsible for two deaths. The first occurred around 615 pm near 24th Avenue North, and the other occurred later that evening (8 pm) around 18th Avenue North.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, June 24, 20049 injured · $432,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Texas, June 24, 2004$100,000 · 1 in hail · 4 events
- Flash Flooding in Texas, June 24, 2004$65,000 · 4 events
- Lightning Strike in South Carolina, June 24, 2004$50,000 · 1 event
- Lightning Strike in Alabama, June 24, 2004$40,000 · 1 event
- Flash Flood and Hail in New Mexico, June 24, 2004$20,000 · 1 in hail · 4 events
- Flooding in Louisiana, June 24, 20047 events
- Hail and Damaging Winds in Ohio, June 24, 2004$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, June 24, 20041 in hail · 4 events
- Hail and Damaging Wind in Kansas, June 24, 20041.75 in hail · 4 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 24, 20043 events
- Hail in Texas, June 24, 20040.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409735.